Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ophthalmology. 2002 Mar;109(3):584-7.

Sildenafil-associated nonarteritic anterior ischemic optic neuropathy.

Author information

  • 1Department of Ophthalmology, University of Minnesota Medical School, MMC 493, 420 Delaware Street SE, Minneapolis, MN 55455-0501, USA.

Abstract

PURPOSE:

To describe the clinical features of five patients who developed nonarteritic anterior ischemic optic neuropathy (NAION) after ingestion of sildenafil citrate (Viagra; Pfizer Pharmaceuticals, New York, NY).

DESIGN:

Retrospective observational case series.

PARTICIPANTS:

Five patients with NAION who reported the use of sildenafil citrate before the onset of ocular symptoms.

MAIN OUTCOME MEASURES:

The symptoms presented, history, ophthalmic examination, and visual field examination of each patient.

RESULTS:

Nonarteritic anterior ischemic optic neuropathy developed in one eye within minutes to hours after ingestion of sildenafil. Four of the five patients had no vascular risk factors for ischemic optic neuropathy. The patients all developed unilateral blurry vision, altitudinal visual field defects, and optic disc edema. Each of the patients was noted to have a small cup-to-disc ratio in the unaffected optic nerve.

CONCLUSIONS:

Sildenafil citrate may be associated with NAION. A small cup-to-disc ratio may be a risk factor for development of NAION in association with the use of sildenafil.

Comment in

  • Sildenafil-associated NAION. [Ophthalmology. 2003]
PMID:
11874765
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk